Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Albany, NY

August 31, 2001Warren County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 31, 2001, 5:12 PM EDT for Warren County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2001, 5:12 PM EDT (21:12 UTC)
Expired
Aug 31, 2001, 6:15 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Whole counties

County Warren County, NY

The radar

The Albany radar (KENX), 110 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS51 KALY 312112
SVRALY
NYC113-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
512 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN EASTERN NEW YORK

* UNTIL 615 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GARNET LAKE...OR ABOUT 16
  MILES SOUTHEAST OF SPECULATOR...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARNET LAKE AT 520 PM EDT
  STONY CREEK AT 525 PM EDT
  WARRENSBURG AT 540 PM EDT
  CHESTERTOWN AT 545 PM EDT
  BOLTON LANDING AT 555 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

$$

LAT...LON 4349 7427 4332 7416 4352 7346 4375 7360

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 4:00 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 31, 4:00 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT FRI AUG 31 2001

.DISC...

BUSY AFTERNOON. CONVECTION PICKING UP ATTM.
LOWEST LEVEL WIND FIELDS GOOD...REST MEDIOCRE.
ACTION SHOULD BE OVER BY MIDNIGHT WITH CLEARING
TO FOLLOW. COOL BUT DRY BALANCE OF HOLIDAY
WEEKEND AS RIDGE TAKES OVER. LOKS DRY ALSO
WELL INTO NEXT WEEK. SCT FROST POTENTIAL NRN
ZONES BY SUNRISE SUNDAY.

MACHINE FWC / MAV REASONABLY CLOSE AND LOOK
OKAY.

.ALY...SEVERE TSTM WATCH UNTIL 9AM ALL NY PORTION
CWA.

WILEY

In the hours before

Special weather statement, Aug 31, 11:40 AM EDT, 5 hours 32 minutes before
MAZ001-NYZ032-033-038>043-047>054-058>061-063-064-VTZ013-014-312100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1140 AM EDT FRI AUG 31 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS IN EASTERN NEW YORK AND
WESTERN NEW ENGLAND THIS AFTERNOON AND EVENING...

THERE MAY BE SEVERE THUNDERSTORMS IN EASTERN NEW YORK AND WESTERN
NEW ENGLAND THIS AFTERNOON AND EARLY TONIGHT.  A THUNDERSTORM IS
CLASSIFIED AS SEVERE WHEN IT PRODUCES DAMAGING WIND GUSTS OF 58
MILES AN HOUR OR GREATER...AND...OR...HAIL OF AT LEAST THREE
QUARTERS OF AN INCH IN DIAMETER.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE ADIRONDACKS AND
WESTERN MOHAWK VALLEY THIS AFTERNOON.  THESE THUNDERSTORMS WILL
TRAVEL EAST THROUGH EASTERN NEW YORK INTO WESTERN NEW ENGLAND.

A COLD FRONT MOVING INTO WESTERN NEW YORK THIS AFTERNOON WILL
TRIGGER THE STORMS.  THIS COLD FRONT WILL REACH THE ATLANTIC
COAST LATE TONIGHT...SETTING THE STAGE FOR A COOL...BUT
DRY LABOR DAY WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 31, 2:02 PM EDT, 3 hours 10 minutes before
NYZ047-311830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
202 PM EDT FRI AUG 31 2001

...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN SCHOHARIE COUNTY...

AT 2 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ABOUT 4 MILES SOUTH OF SCHENEVUS MOVING EAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
35 MPH...FREQUENT DANGEROUS LIGHTING...POSSIBLE SMALL HAIL...AND
HEAVY RAIN...WILL BE NEAR...SUMMIT AND JEFFERSON AT 230 PM EDT.
Special weather statement, Aug 31, 3:41 PM EDT, 1 hour 31 minutes before
NYZ033-039-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
341 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON AND FULTON COUNTIES...

AT 341 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER STRATFORD...OR 13 MILES NORTHEAST OF LITTLE FALLS...MOVING
NORTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

ARIETTA AT 405 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR EASTERN NEW YORK.

CERNIGLIA
Special weather statement, Aug 31, 4:18 PM EDT, 54 minutes before
NYZ033-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
418 PM EDT FRI AUG 31 2001

...A STRONG THUNDERSTORM IN HAMILTON COUNTY...

AT 417 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF ARIETTA...OR 19 MILES NORTHWEST OF GLOVERSVILLE...
MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

WELLS AND LAKE PLEASANT AT 445 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:06 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer54 min
Aug 31, 6:22 PM EDTSevere Thunderstorm WarningALYFulton, Montgomery53 min
Aug 31, 7:23 PM EDTSevere Thunderstorm WarningALYMontgomery37 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.